Alert archive / Arkansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 67, NWS Memphis, TN

May 3, 2007Clay County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2007, 2:26 PM CDT for Clay County, Arkansas; Dunklin County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2007, 2:26 PM CDT (19:26 UTC)
Expired
May 3, 2007, 3:00 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 031926
SVRMEG
ARC021-MOC069-032000-
/O.NEW.KMEG.SV.W.0067.070503T1926Z-070503T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. FRANCIS...OR
  ABOUT NEAR PIGGOTT...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAMPBELL...GLENNONVILLE AND MALDEN.

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3641 9034 3633 9014 3661 8995 3663 9001
      3664 9014

$$
1 follow-up statement
000 
WWUS54 KMEG 031959
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT THU MAY 3 2007

ARC021-MOC069-032009-
/O.EXP.KMEG.SV.W.0067.000000T0000Z-070503T2000Z/
CLAY AR-DUNKLIN MO-
259 PM CDT THU MAY 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR DUNKLIN AND CLAY COUNTIES WILL
EXPIRE AT 300 PM CDT...

AT 259 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3641 9034 3633 9014 3661 8995 3663 9001
      3664 9014

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:41 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 3, 9:41 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
941 AM CDT THU MAY 3 2007

.DISCUSSION...

SOME SHOWERS AND THUNDERSTORMS CAN BE FOUND OVER NORTHERN SECTIONS
OF THE FORECAST AREA THIS MORNING WHILE SKIES HAVE CLEARED OUT
SOME ACROSS MUCH OF NORTH MISSISSIPPI AND INTO SOUTHWEST
TENNESSEE. CLOUDS WILL EVENTUALLY MOVE BACK INTO THESE AREAS BUT
NOT UNTIL LATER THIS AFTERNOON. HAVE UPDATED FORECAST TO UPGRADE
CLOUDS OVER PARTS OF NORTH MISSISSIPPI. REMAINDER OF FORECAST
LOOKS GOOD FOR NOW BUT WILL NEED TO MONITOR TEMPERATURES
ESPECIALLY IN AREAS WHERE THE SUN WILL BE OUT LONGER.

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT THU MAY 3 2007/

DISCUSSION...

A WARM AND HUMID AIRMASS IS NOW IN PLACE ACROSS THE MID SOUTH.
TEMPERATURES EARLY THIS MORNING RANGE FROM THE MID 60S TO NEAR 70
DEGREES...WITH DEWPOINTS RUNNING IN THE MID 60S. THIS WARM AND
HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD AND
WILL HELP TO FUEL SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.
AN UPPER LEVEL LOW PRESSURE OVER THE TEXAS PANHANDLE THIS MORNING
WILL CONTINUE TO MOVE EAST AND ACROSS THE MID SOUTH THROUGH
FRIDAY. THIS UPPER TROUGH COMBINED WITH DAYTIME HEATING WILL ALLOW
SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS ACROSS PORTIONS
OF THE AREA BY THIS AFTERNOON...WITH THE HIGHEST CHANCES TO THE
WEST AND LESSER CHANCES SOUTHEAST. THERMODYNAMIC INSTABILITY WILL
BE ON THE INCREASE THIS AFTERNOON AS WELL AND SHOULD BECOME
MAXIMIZED DURING PEAK HEATING. MODELS ARE GENERATING SURFACE BASED
CAPES BETWEEN 500-1500J/KG...WITH LI/S BETWEEN -2C AND -4C.
DIFFERENCES IN INSTABILITY WILL BE MODULATED BY MESOSCALE
PROCESSES AND STORM OUTFLOWS THIS AFTERNOON. IN AREAS WHERE
INSTABILITY BECOMES STRONGEST...A STRONG STORM MAY BE POSSIBLE
WITH STRONG GUSTY WINDS AND MARGINALLY SEVERE HAIL POSSIBLE. WILL
CONTINUE TO MENTION THE POSSIBILITY OF A FEW STRONG STORMS IN
TODAYS HWO.

AS THE UPPER SHORTWAVE TROUGH MOVES SLOWLY ACROSS THE AREA THROUGH
FRIDAY...EXPECT LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE AREAWIDE. THIS SHORTWAVE SHOULD LIFT OFF TO THE NORTHEAST
AND WEAKEN BY THIS WEEKEND WITH UPPER LEVEL RIDGING BUILDING BACK
OVERHEAD. THIS WILL CAUSE A DECREASE IN CONVECTIVE ACTIVITY AS MID
LEVEL WARMING WITH THE BUILDING RIDGE STRENGTHENS A CAPPING
INVERSION OVER THE REGION. ALTHOUGH CAPPING WILL STRENGTHEN...THERMODYNAMIC
INSTABILITY WILL BE INCREASING AS TEMPERATURES WARM FURTHER AND A
HUMID AIRMASS PERSISTS. IN AREAS WHERE STRONG INSTABILITY CAN
OVERCOME THE CAPPING INVERSION...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE. ANY STORMS THAT CAN DEVELOP THIS WEEKEND COULD BECOME
STRONG...BUT EXPECTING OVERALL COVERAGE REMAIN ISOLATED...THEREFORE
WILL KEEP ANY MENTION OF STRONG STORMS OUT OF THE HWO. OVERALL...EXPECT
MOST AREAS TO REMAIN DRY AND VERY WARM WITH TEMPERATURES REACHING
INTO THE MID TO UPPER 80S AND CONTINUED HUMID CONDITIONS.

WARM AND HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK AS UPPER
LEVEL RIDGING PERSISTS OVER THE AREA THROUGH AT LEAST NEXT
WEDNESDAY. THERE WILL BE ENOUGH LINGERING MOISTURE TO SUPPORT AT
LEAST ISOLATED AFTERNOON THUNDERSTORMS. ANY CONVECTION WILL BE
DIURNAL AND MAXIMIZED DURING PEAK AFTERNOON HEATING. ANOTHER UPPER
TROUGH THAT WILL BE OVER THE WESTERN STATES EARLY THIS WEEK WILL
ATTEMPT TO LIFT OUT TOWARDS THE MISSISSIPPI VALLEY LATER IN THE
WEEK AND MAY HELP TO INCREASE THUNDERSTORM CHANCES OVER OUR AREA.
TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THE EXTENDED
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  67  80  65 /  60  60  60  20
MKL  80  65  80  62 /  60  60  60  30
JBR  77  64  80  63 /  70  60  60  20
TUP  83  64  81  62 /  50  60  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 3, 4:54 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT THU MAY 3 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
454 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE MID SOUTH TODAY. A
WARM...MOIST...AND UNSTABLE AIRMASS WILL BE IN PLACE AND WILL HELP
TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. A FEW STORMS MAY BECOME STRONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...AND HAIL POSSIBLE. THE BEST
CHANCES FOR STRONG THUNDERSTORMS WILL BE DURING THE AFTERNOON
HOURS WHEN DAYTIME HEATING WILL BE MAXIMIZED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT BRIEF SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WHERE STRONG
STORMS DEVELOP TODAY.

JLH

In the hours before

Special weather statement, May 3, 2:22 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CDT THU MAY 3 2007

ARZ009-MOZ113-031945-
CLAY AR-DUNKLIN MO-
222 PM CDT THU MAY 3 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CLAY AND DUNKLIN COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER ST. FRANCIS AT 222 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY..

Nearby

Severe Thunderstorm Warnings in Arkansas, 2007Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.